Anaphylaxis is a severe allergic reaction, which may cause upper airway obstruction with stridor, lower airway obstruction with wheezing or shock or all three. Common causes include allergic reactions to antibiotics, to vaccines, to blood transfusion and to certain foods, especially nuts.
Consider the diagnosis if any of the following symptoms is present and there is a history of previous severe reaction, rapid progression or a history of asthma, eczema or atopy.
This situation is potentially life-threatening and may result in a change in level of consciousness, collapse, or respiratory or cardiac arrest.
Assess the airways, breathing and circulation.
- If the child is not breathing, give five rescue breaths with a bag-valve
- mask and 100% oxygen and assess circulation.
- If no pulse, start basic life support.
Remove the allergen as appropriate.
For mild cases (just rash and itching), give oral antihistamine and oral
prednisolone at 1 mg/kg.
For moderate cases with stridor and obstruction or wheeze:
- Give adrenalineat0.15mlof1:1000IMintothethigh(orsubcutaneous); the dose may be repeated every 5–15 min.
For severe anaphylactic shock:
- Give adrenaline at 0.15 ml of 1:1000 IM and repeat every 5–15 min.
- Give 100% oxygen.
- Ensure stabilization of the airway, breathing, circulation and secure IV access.
- If the obstruction is severe, consider intubation or call an anaesthetist and surgeon to intubate or create a surgical airway.
- Administer 20 ml/kg normal saline 0.9% or Ringer’s lactate solution IV as rapidly as possible. If IV access is not possible, insert an intraosseous line.